Alert archive / Ohio / Flash Flood Warnings in 2000

Flash Flood Warning 61, NWS Pittsburgh, PA

August 9, 2000Muskingum County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Aug 9, 2000, 4:37 PM EDT for Muskingum County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2000, 4:37 PM EDT (20:37 UTC)
Expired
Aug 9, 2000, 7:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Muskingum County, OH

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 092038
FFWPBZ
OHC119-092330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MUSKINGUM COUNTY IN OHIO

* UNTIL 730 PM EDT

* AT 437 PM EDT...LAW ENFORCEMENT REPORTED FLOODING IN ZANESVILLE
AND SURROUNDING CITIES.

* OTHER LOCATIONS IN THE WARNING INCLUDE...SOUTH ZANESVILLE...
  PLEASANT GROVE...PHILO AND NORTH ZANESVILLE...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SH%OULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 4:31 PM EDT, 6 minutes earlier.

Area forecast discussion, Aug 9, 4:31 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
431 PM EDT WED AUG 9 2000

UPDATED TO DROP SOUTHERN WATCHBOX.

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONE MDZ001.

OH...FLASH FLOOD WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONES
OHZ048...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONES
OHZ039>068.

PA...FLASH FLOOD WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONES
PAZ008>009...PAZ014>016...PAZ020>023...PAZ029>032.

WV...FLASH FLOOD WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

In the hours before

Special weather statement, Aug 9, 11:40 AM EDT, 4 hours 57 minutes before
SEVERE WEATHER POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1140 AM EDT WED AUG 9 2000

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-092200-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON OH-JEFFERSON PA-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-

1140 AM EDT WED AUG 9 2000

...MODERATE RISK OF SEVERE WEATHER THROUGH TONIGHT...

THERE IS A MODERATE RISK THAT THUNDERSTORMS WILL BE SEVERE THIS
AFTERNOON AND TONIGHT.  ANY THUNDERSTORMS CAN PRODUCE DAMAGING
WINDS...LARGE HAIL...AND FLOOD PRODUCING RAINFALL. WIND GUSTS CAN BE
OVER 70 MPH AND HAILSTONES OVER AN INCH IN SIZE. FLOODING CAN OCCUR
IN AREAS WHERE RAIN AMOUNTS GO OVER 1.5 INCHES. NOTE...STORMS LIKE
THESE CAN ALSO HAVE EPISODES OF FREQUENT CLOUD TO GROUND LIGHTNING.
THE STORMS WILL BE MOVING SOUTHEASTWARD...PERHAPS AS FAST AS 50
MPH...AND BE ARRANGED IN SHORT LINES.

COUNTIES IN SOUTHERN PARTS OF EAST CENTRAL OHIO AND EXTREME NORTHERN
WEST VIRGINIA ARE UNDER THE THREAT SEVERE THUNDERSTORMS THROUGH MUCH
OF THE AFTERNOON. ALONG INTERSTATE 80 IN NORTHWEST INTERIOR
PENNSYLVANIA IT MAY BEGIN EARLY TO MID AFTERNOON. COUNTIES CLOSE TO
INTERSTATE 70 ARE MORE LIKELY TO HAVE SEVERE STORMS MID TO LATE THIS
AFTERNOON INTO EARLY TONIGHT.

SKYWARN OBSERVERS...EXPECT THE SKYWARN NET TO BE ACTIVATED IN YOUR
COUNTY DURING THESE TIMES.

A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF WESTERN PENNSYLVANIA...
EXTREME NORTHERN WEST VIRGINIA INCLUDING THE PANHANDLE AND EXTREME
WESTERN MARYLAND THROUGH 10 PM TONIGHT.

THE CAUSE OF THIS POTENTIAL FOR SEVERE STORMS IS A COMBINATION OF
VERY HUMID AIR IN THE LOW LEVELS...AND INCREASING WINDS ALOFT...DUE
TO AN APPROACHING UPPER LEVEL JET STREAM. A SURFACE LOW PRESSURE
CENTER MOVING THROUGH THE EASTERN GREAT LAKES THIS AFTERNOON AND
TONIGHT WILL BE DEVELOPING A COLD FRONT OVER NORTHWEST PENNSYLVANIA.
THIS FRONT COULD FOCUS WHERE THE FIRST STORMS DEVELOP THIS
AFTERNOON.

LISTEN TO NOAA WEATHER RADIO FOR UPDATES.
Local storm report, Aug 9, 1:21 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
121 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....:

1210 PM    ROSEVILLE                 OH   WIND DAMAGE
08/09/00   MUSKINGUM                      TREES DOWN
Local storm report, Aug 9, 2:03 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
203 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 PM    ROSEVILLE                 OH   WIND DAMAGE
08/09/00   MUSKINGUM                      TREES DOWN

1220 PM    COAL RIDGE                OH   WIND DAMAGE
08/09/00   NOBLE                          LARGE ANTENNA TOWER
                                          TOPPLED

1230 PM    BELLE VLY                 OH   WIND DAMAGE
08/09/00   NOBLE                          TREES DOWN

0125 PM    PORTERS FALLS             WV   WIND DAMAGE
08/09/00   WETZEL                         TREE DOWN ON ROUTE 20
Special weather statement, Aug 9, 4:05 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 PM EDT WED AUG 9 2000

OHZ057-058-068-069-092200-
GUERNSEY OH-MONROE OH-MUSKINGUM OH-NOBLE OH-
405 PM EDT WED AUG 9 2000

...STRONG THUNDERSTORM APPROACHING...
STRONG THUNDERSTORMS WILL MOVE THROUGH THE AREA PRODUCING HEAVY DOWN
POURS, UP TO AN INCH AN HOUR.  SOME STORMS MAY DROP OVER AN INCH OF
RAIN IN SOME LOCATIONS.   GUSTY WINDS, BETWEEN 30 TO 40 MPH, AND
FREQUENT LIGHTNING, REDUCE VISIBILITY AND PONDING OF WATER ON ROAD
WAYS ARE ALSO POSSIBLE WITH THESE STORMS.  EXERCISE CAUTION WHEN
DRIVING.
Local storm report, Aug 9, 4:20 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 PM    ROSEVILLE                 OH   WIND DAMAGE
08/09/00   MUSKINGUM                      TREES DOWN

1220 PM    COAL RIDGE                OH   WIND DAMAGE
08/09/00   NOBLE                          LARGE ANTENNA TOWER
                                          TOPPLED

1230 PM    BELLE VLY                 OH   WIND DAMAGE
08/09/00   NOBLE                          TREES DOWN

0125 PM    PORTERS FALLS             WV   WIND DAMAGzE
08/09/00   WETZEL                         TREE DOWN ON ROUTE 20

0245 PM    FELLOWSVILLE              WV   WIND DAMAGE
08/09/00   PRESTON                        SEVERAL TREES DOWN
Special weather statement, Aug 9, 4:24 PM EDT, 13 minutes before
MDZ001-PAZ021-029>032-WVZ002>004-012-021>023-041-092103-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
424 PM EDT WED AUG 9 2000

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR

MARYLAND...
         GARRETT

PENNSYLVANIA...
         FAYETTE             GREENE              ALLEGHENY
         WASHINGTON          WESTMORELAND

WEST VIRGINIA...
         BROOKE              MONONGALIA          MARION
         MARSHALL            OHIO                PRESTON
         TUCKER              WETZEL

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:40 AM EDTSevere Thunderstorm WarningPBZMuskingum65 min
Aug 9, 12:03 PM EDTSevere Thunderstorm WarningPBZGuernsey, Noble57 min
Aug 9, 12:33 PM EDTSevere Thunderstorm WarningPBZMonroe57 min

Nearby

Flash Flood Warnings in Ohio, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.